Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 32, NWS Caribou, ME

July 22, 2016Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 22, 2016, 4:06 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2016, 4:06 PM EDT (20:06 UTC)
Expired
Jul 22, 2016, 4:45 PM EDT
In force
39 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 86 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:06 PM EDTTSTM WND DMG8 N Ripogenus, MEMULTIPLE TREES DOWN ALONG TELOS ROAD A FEW MILES SOUTH OF THE CHECKPOINT. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:28 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS51 KCAR 222006
SVRCAR
MEC019-021-222045-
/O.NEW.KCAR.SV.W.0032.160722T2006Z-160722T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
406 PM EDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...

* UNTIL 445 PM EDT

* AT 405 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  RIPOGENUS...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MOUNT KATAHDIN...RIPOGENUS...BAXTER ST PARK...BAXTER STATE PARK...
  SOUTH BRANCH POND...GRAND LAKE MATAGAMON AND KATAHDIN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4625 6868 4585 6858 4587 6930 4605 6934
TIME...MOT...LOC 2005Z 260DEG 33KT 4598 6922 

HAIL...1.25IN
WIND...60MPH
 
$$

MIGNONE
2 follow-up statements
509 
WWUS51 KCAR 222023
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
423 PM EDT FRI JUL 22 2016

MEC019-021-222045-
/O.CON.KCAR.SV.W.0032.000000T0000Z-160722T2045Z/
PISCATAQUIS ME-PENOBSCOT ME-
423 PM EDT FRI JUL 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EAST CENTRAL PISCATAQUIS AND NORTH CENTRAL PENOBSCOT COUNTIES...

AT 423 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BAXTER ST
PARK... MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOUNT KATAHDIN...RIPOGENUS...BAXTER ST PARK...BAXTER STATE PARK...
SOUTH BRANCH POND...GRAND LAKE MATAGAMON AND KATAHDIN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4625 6868 4585 6858 4587 6930 4605 6934
TIME...MOT...LOC 2023Z 260DEG 33KT 4601 6899 

HAIL...1.00IN
WIND...60MPH
 
$$

MIGNONE
535 
WWUS51 KCAR 222045
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
445 PM EDT FRI JUL 22 2016

MEC019-021-222055-
/O.EXP.KCAR.SV.W.0032.000000T0000Z-160722T2045Z/
PISCATAQUIS ME-PENOBSCOT ME-
445 PM EDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PISCATAQUIS AND
NORTH CENTRAL PENOBSCOT COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTH CENTRAL AND EAST CENTRAL MAINE.

LAT...LON 4625 6868 4585 6858 4587 6930 4605 6934
TIME...MOT...LOC 2038Z 260DEG 33KT 4601 6899 

$$

MIGNONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:51 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 22, 3:51 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
351 PM EDT FRI JUL 22 2016

.SYNOPSIS...
A cold front will cross the area this evening. A secondary cold
front will move through on Saturday and push offshore Saturday
night. High pressure will build in on Sunday and crest over the
region Sunday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
Severe Thunderstorm Watch in effect for all Aroostook, Penobscot
and Piscataquis Counties through 9 pm. Main threats will be
damaging wind gusts and large hail. Very heavy rainfall expected
as well as reports for EC in Quebec reported some flooding of
their towns just w of the Maine border.

Radar showing showers and tstms mainly across the northern tier of
the CWA. Most of this activity has weakened as it moved east
thanks in to weakening lapse rates and extension of the cloud
cover. Further s in central and downeast areas, things will be
different as the latest meso- analysis indicated destabilization
on going w/MUCAPES apchg 1500 joules and lis down to -5. A decent
pooling of rich dewpoints of 65-70 and temps in the upper 80s.
Some sites in the interior downeast region hit 90+F this
afternoon. So, this area is primed for storms once they fire. 2
s/wvs affecting the region w/the 1st one hitting northern areas.
The second feature can be see on satellite wv imagery moving
toward southern Quebec w/lightning showing up. This feature is the
one to affect the Central Highlands and Downeast region this
evening into the overnight hrs. So, another round of convection
possible w/a wind and hail threat along w/the very heavy rainfall.
Temps overnight will hold in the 60s w/some patchy fog.

Upper level trof w/its associated surface front is forecast to
swing across the region on Saturday. Atmosphere will become
unstable once again w/SB/MUCAPES hitting 1000+ joules and lis down
to -2 to -3. Looks like from the latest NAM and GFS20 hint at
cloud cover hanging on which would limit the extent. Decided to
stay w/enhanced wording for hail. Activity should weaken by late
in the afternoon. Daytime high temps will range in the upper 70s
to around 80 across the north and west while central and downeast
areas will see mid 80s even as far as the coast due to the west
wind.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A secondary cold front will reach the coast Saturday evening. A few
thundershowers may still be around, especially downeast, as a
function of cool air aloft moving over the area. Otherwise, any
showers will taper off Saturday evening and skies will partially
clear overnight. Sunday will then turn out mostly sunny Downeast and
partly sunny across the north as high pressure builds into the
region. This will give way to a clear, calm and comfortable night
Sunday night as high pressure crests over the region. High pressure
will move east on Monday as the next trough of low pressure begins
to approach. Clouds will increase Monday ahead of the trough and
humidity levels will rise again. Some thunderstorms may stray into
western areas late Monday as the warmer and more humid air advects
north beneath relatively cooler air aloft.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An upper trough and associated cold front swings through Eastern
Maine late Monday into Tuesday for a chance of showers and
thunderstorms.

High pressure aloft provides the region with fair and seasonable
weather on Wednesday.  The next fast moving upper trough and cold
front swings through northern New England Thursday and Thursday
Night for showers and thunderstorms.  Zonal flow aloft should
provide for a dry and seasonable day on Friday.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR w/tstms into tonight. Conditions look like they
will drop MVFR later tonight w/some fog all the way to BGR and
BHB. Conditions are expected to improve to VFR after 12Z with more
tstms by midday.

SHORT TERM: MVFR to VFR conditions Saturday evening
should improve to VFR Saturday night. VFR conditions are then
expected across the area Sunday through Monday. VFR to
occasionally MVFR conditions are likely on Tuesday.

&&

.MARINE...
NEAR TERM: SCA for hazardous seas remains up through early
Saturday morning for Hazardous seas. Wave model has caught up as
it was matching the latest buoys w/5ft. Seas will build another
foot or so w/this sustained fetch from the ssw to 6-7 ft. was
Winds will be 10-15 kts w/a few gusts to 20 kt. winds turning the
w on Saturday as the second front sweeps through the waters. Seas
will drop back due to the offshore wind.

SHORT TERM: Winds and seas are expected to be below SCA Saturday
night through Monday. A few winds gusts may approach 20 kt
Saturday night into Sunday following a cold front. Winds will then
be lighter Sunday night through Monday as high pressure builds
over.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas from 6 PM this evening
     to 8 AM EDT Saturday for ANZ050-051.

&&

Near Term...Hewitt
Short Term...Bloomer
Long Term...Okulski
Aviation...Hewitt/Bloomer
Marine...Hewitt/Bloomer
Hazardous weather outlook, Jul 22, 2:30 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
230 PM EDT FRI JUL 22 2016

MEZ003-016-017-029-030-032-231830-
NORTHERN SOMERSET-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-NORTHERN WASHINGTON-
230 PM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST
MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED INTO EARLY TONIGHT. SOME THUNDERSTORMS
COULD BECOME SEVERE WITH THE POTENTIAL FOR STRONG WIND GUSTS IN
EXCESS OF 58 MPH AND HAIL. HEAVY RAINFALL WILL ACCOMPANY ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
SATURDAY...MAINLY IN THE AFTERNOON INTO EARLY EVENING.
THUNDERSTORMS MAY POTENTIALLY PRODUCE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001-002-004>006-010-011-015-031-231830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
230 PM EDT FRI JUL 22 2016

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE AND
NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SOME SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON INTO EARLY
EVENING WITH THE MAIN THREATS BEING DAMAGING WIND GUSTS AND LARGE
HAIL. VERY HEAVY RAINFALL CAN BE EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
SATURDAY...MAINLY IN THE AFTERNOON INTO EARLY EVENING.
THUNDERSTORMS MAY POTENTIALLY PRODUCE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-231830-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
230 PM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HEWITT

In the hours before

Special weather statement, Jul 22, 12:14 PM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1214 PM EDT FRI JUL 22 2016

MEZ001>006-221900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS
1214 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORMS EXPECTED THROUGH THE AFTERNOON INTO EARLY
EVENING...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
NORTHERN AND WESTERN AREAS THROUGH THE AFTERNOON. SOME OF THE
STORMS COULD HIT SEVERE LIMITS WITH WIND GUSTS GREATER THAN 58 MPH
AND HAIL ALONG WITH HEAVY RAINFALL. THE AREAS MOST PRONE TO THE
STRONGER STORMS WILL BE THE FROM THE ALLAGASH AND SAINT JOHN
VALLEY SOUTHEAST INTO THE CARIBOU AND PRESQUE ISLE AREA INCLUDING
THE MARS HILL REGION.

IF THREATENING WEATHER APPROACHES YOUR AREA,TAKE COVER IN A
SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE,
PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY
HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

MEZ010-011-015>017-029>032-221900-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
1214 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON INTO THE
EVENING...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
NORTHERN AND WESTERN AREAS THROUGH THE AFTERNOON. SOME OF THE
STORMS COULD HIT SEVERE LIMITS WITH WIND GUSTS GREATER THAN 58 MPH
AND HAIL ALONG WITH HEAVY RAINFALL.

IF THREATENING WEATHER APPROACHES YOUR AREA, TAKE COVER IN A
SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE,
PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY
HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:13 PM EDTSevere Thunderstorm WarningCARSomerset47 min
Jul 22, 3:41 PM EDTSevere Thunderstorm WarningCARAroostook49 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.